Q: Bipolar Disorder - Does This Fit?
Dear Ms. S. Girl --
On the other hand, there are many mood experts who have described extremely rapid cycling, as little as hours (because there can be multiple shifts within a day -- so called ultradian, "beyond a day" cycling). So if ultradian cycling is well accepted, which it is; and if intense, agitated dysphoria is accepted as a version of "mania", which it is; then one simply has to combine those two concepts to come pretty close to your experience. Closer yet, when you take into account that I see people who have a brief "hypomanic" phase only once in a long while, like once a month, while the rest of the time they are experiencing something that sounds a lot more like sustained depression (although it can get fairly irritable and agitated at times within that phase. Then, "boing", there's a brief phase of intense energy, racing around the house doing 6 things at once (and sometimes even getting all 6 done), talking fast, thinking very fast and very clearly, then sometimes moving on to a point where the thinking is becoming fragmented and not productive, and so forth. And that happens just for a few hours, and only once in a while. That rather sounds like you, doesn't it?
Anyway, the point is to say "yes" to your question "does this fit?". What you have could be a variation of "bipolar disorder". I keep putting quotes around it because with symptoms like yours, our naming system is too rigid to encompass your experience -- so every "label" will be wrong to some extent. Obviously this is the point at which, if you're ready, you just have to try some treatments (as you have done with the antidepressant) and see if they take you in the right general direction. If a mood stabilizer approach does go in that direction, then you've probably figured out that the other "half" of that treatment approach would be to try gradually lowering your antidepressant. All of this should be done with your doctor's advice and guidance and awareness; this is not territory to explore on your own. (It is territory worth thinking through, and if you must do that on your own, so be it -- as you have been doing, obviously).
You wouldn't have to try to do anything with your Zoloft until you were pretty convinced that a mood stabilizer was helping (unless you want to try lamotrigine first; I wouldn't combine that with Zoloft; but I would take at least 4 months to taper off Zoloft, whatever approach you take).
Good on you for having figured things out this far to at least as your "does this fit?" question. You've probably figured out that if you were to ask 3 different psychiatrists that question, you could easily get three different answers. Good luck to you.